MAUDE Adverse Event Report: SYNTHES BRANDYWINE 1.5MM/2.0MM CRUCIFORM SCREWDRIVER BLD W/HOLDING SLV; SCREWDRIVERS

SYNTHES BRANDYWINE 1.5MM/2.0MM CRUCIFORM SCREWDRIVER BLD W/HOLDING SLV; SCREWDRIVERS
Catalog Number 314.67.96
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 01/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Dhr review for part # dhr review for: part #314.67.96 - lot #4333343 ; release to warehouse date: 25-oct-2001; expiration date: na ; supplier: synthes (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while cleaning a synthes 1.5mm / 2.0mm cruciform screwdriver blade with holding sleeve, the sterile processing staff was unable to remove the inner "grasping" part from the outer tube.After several attempts and with the aid of a pair of pliers, the staff was able to separate the parts and realized that the inner portion of the device was bent.The pieces can no longer be assembled.There was no patient involvement or procedure ongoing and the issue was discovered outside of the operating room.This complaint involves one (1) device: 1.5mm / 2.0mm cruciform screwdriver with one part data.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation has been completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed.The returned device was received in two pieces and the device is bent as reported.The proximal coupling end on the inner shaft has prongs that are bent outward and twisted approximately 5-10 degrees in counter-clockwise direction.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already bent.Drawings were reviewed during this investigation.No product design issues or discrepancies were observed.The root cause was determined as most likely due to cumulative wear or aggressive handling on this 15+ year old reusable instrument.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.5MM/2.0MM CRUCIFORM SCREWDRIVER BLD W/HOLDING SLV
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6347986
Report Number2530088-2017-10051
Device Sequence Number38334
Product Code HXX
UDI-Device Identifier10886982188991
UDI-Public(01)10886982188991(10)4333343
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314.67.96
Device Lot Number4333343
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/25/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/21/2017
Supplement Report FDA Received Date03/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1